A model for the spatial spread of an epidemic

H. R. Thieme

Research output: Contribution to journalArticlepeer-review

137 Scopus citations


We set up a deterministic model for the spatial spread of an epidemic. Essentially, the model consists of a nonlinear integral equation which has an unique solution. We show that this solution has a temporally asymptotic limit which describes the final state of the epidemic and is the minimal solution of another nonlinear integral equation. We outline the asymptotic behaviour of this minimal solution at a great distance from the epidemic's origin and generalize D. G. Kendall's pandemic threshold theorem (1957).

Original languageEnglish (US)
Pages (from-to)337-351
Number of pages15
JournalJournal Of Mathematical Biology
Issue number4
StatePublished - Dec 1977
Externally publishedYes

ASJC Scopus subject areas

  • Modeling and Simulation
  • Agricultural and Biological Sciences (miscellaneous)
  • Applied Mathematics


Dive into the research topics of 'A model for the spatial spread of an epidemic'. Together they form a unique fingerprint.

Cite this